Altered Level of Consciousness (Child)
Level of consciousness (LOC) is a measure of a person’s ability to interact with other people and to react to things around them. Altered LOC is a medical emergency. A child with an altered LOC may be irritable for a few hours. The child can't be calmed by holding, rocking, or feeding. Some children may be hyperactive and can’t sleep. Others may be very sleepy and hard to wake. Affected children may seem limp, with poor muscle tone. They may not respond to touch or voices. Their look may be vacant or blank. They may not make eye contact. Their cry may be weak. Some children may not move for a long time. Or they may not want to move. They may be confused. They may not be awake or aware for a short time.
There are many causes of altered consciousness. They include low blood sugar, infection, poison ingestion, medicines, injuries, or other medical problems.
The child will have tests done to help find the cause. These may include blood tests and imaging tests. The child is first treated so breathing, circulation, and heart rate are stable. An IV (intravenous) line may be put into a vein in the arm or hand to give medicines. Once the cause of altered LOC is found, the goal is to treat the cause. The healthcare team may ask you many questions about your child and your home life. Some of the questions can seem inappropriate or intrusive. Try to understand that this information is needed to find out what may be causing your child's symptoms.
In almost all cases, the child will be admitted to the hospital to be watched and treated. If your child's condition is serious, they may be admitted to a critical care unit for close observation and specialized care.
When your child is released from the hospital, you'll be given directions for caring for them. In general:
Follow the healthcare provider's instructions for giving any prescribed medicines to your child.
Stay with your child or have another trusted adult look after them.
Watch your child carefully for any return of symptoms or changes in behavior. Tell the provider right away if symptoms return.
If your child has diabetes, make sure that any approved medicines are given on time and as prescribed. Before you leave the hospital, be sure all of your questions about diabetes are answered. Make sure you're given a full explanation of any take-home educational materials. Ask as many questions as you need to. Write down information that will help you at home. Have a phone number you can call if more questions come up when you're home.
Follow up with your child's healthcare provider as advised.
When to get medical advice
Call the child's healthcare provider right away for any of the following: